Ovarian Cancer Community
Drug reactions?
About This Community:

This patient support community is for discussions relating to ovarian cancer, biopsy, chemotherapy, clinical trials, genetics, hysterectomy, immunotherapy, radiation therapy, screening, and staging.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Drug reactions?

Extended family member (in-law) started her chemo today (kind of). Got her port put in, they started her with antihistamines, anti-nausea, blood cell replenishers. Then when they started the actual chemo she turned bright red, her back hurt and she had trouble breathing. They stopped the chemo and pushed normal saline. They're going to try again tomorrow with a synthetic version.

First off I thought all chemo was synthetic, not exactly all natural. Are these normal reactions that she had or a bit of allergic reactions? I'm worried about what will happen tomorrow. I'm still waiting to hear what they're using this first go round. This is her first chemo treatment.
Related Discussions
7 Comments
Blank
282804_tn?1236837191
Irene, what is she on?  Carbo/taxol?  It is definitely not normal and yes, it sounds like an allergic reaction.  I am VERY surprised they started her right after her port surgery. Given that she had some sort of anesthetic (they usually give that stuff you get with a colonoscopy although I had to be put completely under)  for that surgery they should have waited several days at least before starting chemo. What's with the blood cell replenishers?  If she gets neulasta and is on carbo/taxol they usually give that 24 hrs after as they have found with the C/T it works best that way. Sometimes they will give it right after for those women who have a long distance to drive.  With my doxil/carbo I have it right after chemo because it doesn't matter with that. I have never heard of the blood cell replenishers being given prior to chemo.  She should be asking a LOT of questions before she attempts that again and I would try and post that to Dr Goodman.  There are to many things in that mix that sound unusual.
Sorry you have to go through this, but I know you'll be a good friend throughout her ordeal.
Love,
Jan
Blank
187666_tn?1331176945
Thanks. I hope to get more information this morning. It's the sister of my daughter's mother-in-law. Did you follow that one?  lol  Would that make her my daugher's aunt-in-law?  Anyway, I thought it was odd too that they did so much in one day but I got the info directly from her (she sends out an update letter to all the family).

And I thought the "synthetic" chemo was funny. Like I said, it's not like chemo is an all natural product. We're not talking yogurt here. I'll let you know what I find out. Thanks.
Irene

PS Just reviewing her letter again - she got the port last Friday, 1st chemo attempt on Monday. Gotta look at the dates. :-}
Blank
415684_tn?1257332918
Definitely sounds like an allergic reaction.  They probably gave her Procrit or something similar to build up her RBC's.  If her white counts were low, they may have given her Neupogen or Neulasta, but that is usually reserved for post treatment.  We had patients come from having their port placed in the AM to chemo that same afternoon.  It's nice to wait a day or so .. but some individuals go straight from port placement to chemo.  Hope and pray they take better care of her ... Judy
Blank
187666_tn?1331176945
I'm still waiting to hear back, find out how today's chemo attempt went and what they're using. Kind of nervous.
Blank
340734_tn?1256589862
I wish I had been on the forum two days ago to see your post.  I had a similar reaction with my very first Chemo of the Carbo/Taxol combo.  In hindsight, I believe it was a nurse mistake.  Even though they are suppose to start the drip based on your height/weight, after discussions with several different caregivers & professionals (not my doctor, of course), they should have started it slower in the beginning.  Basically, they started it right at the level based on my height & weight.

Afterwards, they added steroids to my preppeing and we continued with the chemo on the same day, but slowly increasing it so I was there until after hours.

FYI:  I'll be starting a lower dosage of weekly taxol and guess what; when I told my onc's nurse that they will have to pump me up with steroids again, her answer was, "Oh they always do."  I wish I was angry enough to say, "Hey Lady, they didn't with me back in May of 2007!"

Bottom line; sometimes it's trial & error if no one tells you about this.  Hopefully, this will be helpful to others and that they have a louder voice than I did when I started my chemo.

My best.  Angie
Blank
187666_tn?1331176945
Thank you. I'll pass that on. I'm still waiting. . . .for an update.
Blank
187666_tn?1331176945
Got a little information. Her sister didn't seem to get all the answers but it appears the Taxol is what gave K. the allergic reaction. They changed the med to something else (sis didn't know what) and she's doing better now, as well as anyone can do on chemo. Thanks again for the feedback. I did send your information (Angie_Lou) on to them so they're more informed and can speak up a little.

Irene
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Ovarian Cancer Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Ovarian Cancer Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC